A Note on “A Superior Representation Method for Piecewise Linear Functions”
Juan Pablo Vielma, Shabbir Ahmed, George Nemhauser
INFORMS Journal on Computing · 2010 · Volume 22 · Issue 3
Abstract
This paper studies two mixed-integer linear programming (MILP) formulations for piecewise linear functions considered in Li et al. [Li, H.-L., H.-C. Lu, C.-H. Huang, N.-Z. Hu. 2009. A superior representation method for piecewise linear functions. INFORMS J. Comput. 21 (2) 314–321]. Although the ideas used to construct one of these formulations are theoretically interesting and could eventually provide a computational advantage, we show that their use in modeling piecewise linear functions yields a poor MILP formulation. We specifically show that neither of the formulations in this paper has a favorable strength property shared by all standard MILP formulations for piecewise linear functions. We also show that both formulations in Li et al. (2009) are significantly outperformed computationally by standard MILP formulations.
Keywords
mathematics, piecewise linear, programming, integer
Enable JavaScript for citation tools and additional paper interactions.